Heat, Cass
- When
- July 30, 11:00 AM CST to July 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An extended period of heat and humidity occurred across central and southeast Illinois from July 30th to August 2nd. Afternoon high temperatures ranged from 94 to 100 degrees most afternoons, with afternoon heat indices ranging from 105 to 110. Overnight lows only fell into the mid 70s. A 39 year old male from Mapleton (Peoria County) suffered a heart attack and died in his mobile home. The death was attributed to the heat. However, the home was not air conditioned and he was taking a medication that prevented him from sweating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 9:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CDT SUN JUL 30 2006 .DISCUSSION... BIG MCS TRAVELING EASTWARD ACROSS THE LOWER GREAT LAKES NOW...SKIMMING NRN IL...AND AVOIDING ILX FA. WATCHING THE DEWPOINTS...AS MODELS WERE A BIT MOIST...BUT THE FORECAST IS GOING WELL...KEEPING TEMPS INTO HEAT ADVISORY CRITERIA. WILL CONTINUE TO MONITOR FOR HIGHER HEAT INDICES...BUT GOING FORECAST RIGHT ON TRACK...NO UPDATES NECESSARY. && .PREV DISCUSSION... THREAT FOR ISOLATED CONVECTION WILL CONTINUE TODAY ACROSS THE SOUTHEASTERN AND EASTERN COUNTIES. MEANWHILE... HEAT ADVISORY CRITERIA CONDITIONS SHOULD BE MET ACROSS MUCH OF THE CWA BEGINNING TODAY AS HEAT WAVE CONTINUES. SHORT TERM...TODAY THROUGH TUESDAY MSAS ANALYSIS SHOWS WEAK SFC TROUGH REMAINS JUST NORTHEAST OF 1NOW THE MISSISSIPPI RIVER. THIS SAME BOUNDARY WAS THE FOCUS FOR SLOW MOVING THUNDERSTORMS ACROSS THE MISSISSIPPI RIVER VALLEY YESTERDAY AFTERNOON WHEN A WEAK UPPER LEVEL DISTURBANCE INTERACTED WITH IT. THE SAME THING APPEARS TO BE HAPPENING JUST SOUTH OF OUR CWA EARLY THIS MORNING. WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE JUST NORTH OF SAINT LOUIS... DROPPING SOUTHWARD. AHEAD OF IT... A RATHER MASSIVE... THOUGH ISOLATED... THUNDERSTORM HAS BEEN DUMPING COPIOUS RAINS AND PRODUCING CONTINUOUS LIGHTNING... WITH AN INCREDIBLE 600 CLOUD TO GROUND STRIKES IN 5 MINUTES ACROSS A COUNTY-WIDE AREA NEAR MOUNT VERNON. LUCKY FOR US... THIS IS OUTSIDE OF OUR FORECAST AREA. HOWEVER... IT DOES SERVE AS A REMINDER THAT A BOUNDARY REMAINS IN OUR AREA. WHILE THE FOCUS CONTINUES TO BE ON THE HEAT... ISOLATED CONVECTION WILL REMAIN POSSIBLE IN THE EAST AND SOUTHEAST FROM THIS MORNING INTO THE AFTERNOON AS THIS SFC TROUGH SLOWLY LIFTS NORTHEAST. COVERAGE FOR ANY STORMS SHOULD DECREASE INTO THIS AFTERNOON AS CENTER OF HIGH PRESSURE ALOFT MOVES OVERHEAD. IN FACT... IT IS ALREADY OVER NORTHWESTERN MISSOURI AS OF 2 AM... WITH NO UPSTREAM DISTURBANCES NOTED AT THIS TIME. HOWEVER... THREAT WILL REMAIN FOR ISOLATED POPS ACROSS THE FAR EASTERN CWA THIS AFTERNOON IN A RELATIVELY UNCAPPED ENVIRONMENT INVOF SFC TROUGH. THE FORECAST PHILOSOPHY FROM THE PAST FEW SHIFTS REMAINS UNCHANGED. GUIDANCE CONTINUES TO INDICATE TROUGH DIGGING INTO THE WEST... WHILE RIDGING ACROSS THE CENTRAL CONUS SHIFTS EASTWARD WHILE BECOMING MORE AMPLIFIED. 850 MB TEMPERATURES INCREASING TO 22-24C BY MONDAY WILL SUPPORT TEMPERATURES BUILDING INTO THE UPPER 90S... WITH SOME ISOLATED TRIPLE-DIGIT READINGS POSSIBLE THEN. BIG QUESTION REMAINS MOISTURE. OBS SHOW WE HAD NO PROBLEM KEEPING MID/UPPER 70S DEWPOINTS ACROSS THE CWA YESTERDAY. THE NAM HOWEVER... TRIES TO MIX THINGS OUT ACROSS WESTERN ILLINOIS AND AREAS ACROSS MO/IA THIS AFTERNOON... AND THROUGH THE EARLY PART OF NEXT WEEK... BRINGING DEWPOINTS DOWN TO THE MID/UPPER 60S. FEEL THIS MAY BE OVERDONE GIVEN THE DECENT AMOUNTS OF SOIL MOISTURE EAST OF THE MISSISSIPPI RIVER... PLUS THE FACT THAT LOW LEVEL WINDS WILL HAVE A GOOD TRAJECTORY OFF THE GULF OF MEXICO. FOR NOW... HAVE GENERALLY INCREASED DEWPOINTS FOR TODAY INTO THE MID/UPPER 70S... WITH MORE MODEST INCREASES INTO THE MID 70S MONDAY AND ONWARD. THIS RESULTS IN HEAT INDEX READINGS GREATER THAN 105 FOR THE NEXT 3 DAYS CWA-WIDE. THREAT OF LOWER DEWPOINTS IS MAINLY ACROSS THE WEST... SO THERE IS ENOUGH CONFIDENCE AT THIS POINT TO PLACE THE REST OF THE COUNTIES UNDER A HEAT ADVISORY... AND WILL BE DOING SO WITH THIS ISSUANCE. TUESDAY HEAT INDEX GRIDS SURPASS 110 ACROSS MUCH OF THE NORTHWESTERN CWA... INCLUDING THE PEORIA METRO AREA. THIS WILL ALSO NEED TO BE WATCHED CAREFULLY... ESPECIALLY TO SEE HOW DEWPOINTS REACT ACROSS THE WEST THIS AFTERNOON... WHICH MAY BE A SIGN OF THE VERACITY OF THE CURRENT HEAT INDEX FORECAST GRIDS FOR EARLY NEXT WEEK. STRONG CAPPING EARLY NEXT WEEK SHOULD KEEP THINGS DRY PRECIP-WISE THROUGH TUESDAY. LONG TERM...WEDNESDAY THROUGH FRIDAY STILL GOOD AGREEMENT AMONGST THE LONGER RANGE MODELS... BRINGING THE NEXT SYSTEM INTO THE AREA WEDNESDAY MORNING... AND LINGERING THE ASSOCIATED FRONT ACROSS SOUTHERN ILLINOIS THROUGH THURSDAY. THIS WILL ALSO BRING SOME RELIEF TO THE HEAT. SOME MINOR TWEAKS MADE DAYS 4-7. && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY IN EFFECT FROM SUNDAY NOON THROUGH TUESDAY 7 PM FOR ALL OF CENTRAL ILLINOIS. && HJS/HARDIMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT SUN JUL 30 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1122 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY. TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR FOR MONDAY THROUGH TUESDAY. A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HJS
The national radar mosaic for the moment the first event began.
35 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Peoria | 2006-07-31 | 39 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521751, 5521752, 5521753, 5521754, 5521755, 5521756, 5521757, 5521758, 5521849, 5521850, 5521851, 5521852, 5521853, 5521854, 5521855, 5521856, 5521857, 5521858, 5521859, 5521860, 5521861, 5521862, 5521863, 5521864, 5521865, 5521866, 5521867, 5521868, 5521869, 5521870, 5521871, 5521872, 5521873, 5521874, 5521875.